Texas, 2008

Hail in Texas, August 10, 2008

August 10, 2008 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms impacted the western and central South Plains during the late afternoon hours of the 10th. Although no reports of large hail were received, local newspaper articles indicated that small hail stones lightly damaged cotton crops just southeast of Smyer (Hockley County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms impacted the western and central South Plains during the late afternoon hours of the 10th. Although no reports of large hail were received, local newspaper articles indicated that small hail stones lightly damaged cotton crops just southeast of Smyer (Hockley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 10, 2:33 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 10, 2:33 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT SUN AUG 10 2008

.SHORT TERM...
ATMOSPHERE IS FINALLY BECOMING UNSTABLE THIS AFTERNOON...ESPECIALLY
OVER THE EASTERN PLAINS OF NEW MEXICO INTO THE WESTERN CWFA WHERE
LATEST LAPS INDICATES SB CAPES IN EXCESS OF 2000 J/KG. ISOLATED
STORMS ARE NOW DEVELOPING JUST WEST OF CLOVIS WITH MORE SCATTERED
ACTIVITY FARTHER NORTHWEST FM SANTA FE TO CLAYTON TO TUCUMCARI. WILL
CONTINUE TO SEE STORMS INCREASE IN BOTH COVERAGE AND INTENSITY IN
THIS AREA THROUGH THE AFTERNOON AND EVENING..AND ALONG AND JUST
BEHIND THE WEAK COLD FRONT FM NEAR HOBBS TO GUTHRIE. GIVEN HIGH
CAPES AND INCREASING INSTABILITY...A FEW STORMS MAY BRIEFLY REACH
SEVERE LIMITS AND PRODUCE NICKEL TO QUARTER SIZED HAIL AND STRONG
WINDS BEFORE SUNSET. MAY THEN HAVE TO CONTEND WITH LOCALIZED HEAVY
RAIN OVERNIGHT GIVEN PROGGED PW VALUES RANGING FM NEAR 1.5 INCHES
NORTHEAST TO 2.3 INCHES OVER THE SOUTHEAST COUNTIES...AND WITH A
VERY WEAK WEST TO NORTHWEST STEERING FLOW. MAY SEE MOST OF THE
PRECIP SHIFT JUST SOUTH OF THE CWFA LATE TONIGHT WITH THE COLD FRONT
OOZING SLOWLY INTO THE PERMIAN BASIN AND BIG COUNTRY.

FOR MONDAY...THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACRS
THE I-20 CORRIDOR WITH POST FRONTAL AIRMASS TO REMAIN VERY MOIST
OVER THE SOUTH PLAINS AND ROLLING PLAINS. BOTH THE GFS AND WRF/NAM
DEPICT PRECIP CHANCES ON THE UPSWING BY 18Z AND THROUGH THE
AFTERNOON AS A WEAK SHORTWAVE MOVES SOUTHEAST THRU THE TEXAS
PANHANDLE INTO SW OKLAHOMA. DO NOT EXPECT ANY SEVERE STORMS ON
MONDAY GIVEN QUITE A BIT LESS INSTABILITY WITH ABUNDANT CLOUD COVER
THROUGH EARLY AFTERNOON.

&&

.LONG TERM...
THE LONG TERM PERIOD WILL CONTINUE TO BE HIGHLIGHTED BY INTERMITTENT
RAIN/STORM CHANCES AND PERHAPS RELATIVELY COOLER TEMPERATURES.

BY MONDAY EVENING...INFLUENCES OF THE WEAK SHORTWAVE TROUGH
PROPAGATING THROUGH NORTHWESTERLY FLOW ALOFT /MENTIONED ABOVE IN THE
SHORT TERM SECTION/ WILL BE TRANSLATING AWAY FROM THE SOUTH
PLAINS...AND THE FRONTAL BOUNDARY IS PROGGED TO BE POSITIONED SOUTH
OF THE FA. THUS WILL DEPICT A DECREASING TREND IN GRIDDED POPS
MONDAY NIGHT/EARLY TUESDAY. WE/LL THEN SEE A BIT OF WARMING DRYING
TREND THROUGH MID WEEK AS A RIDGE ALOFT BUILDS OVER THE WEST AND
RETURN SURFACE FLOW BEGINS.

A SYNOPTIC PATTERN SHIFT WILL COMMENCE BY THURSDAY AS THE PATTERN
AMPLIFIES FURTHER...SUFFICIENTLY TO PROMOTE A DEEPENING UA TROUGH/
LOW OVER THE CENTRAL PLAINS. THIS FEATURE...NOW ADVERTISED WITH AT
LEAST SOME CONSISTENCY IN THE MEDIUM RANGE SOLUTIONS...PROMISES TO
BRING A CHANCE OF CONVECTION/RAIN TO MUCH OF THE SOUTHERN PLAINS AS
THE ASSOCIATED FRONTAL SYSTEM SWEEPS SOUTHWARD. THE MOST LIKELY
TIMEFRAME FOR HIGHER POPS LOCALLY APPEARS TO BE LATE FRIDAY/EARLY
SATURDAY ATTM. AS SUCH...TEMPERATURES LATE WEEK/WEEKEND PROMISE TO
BE SLIGHTLY BELOW CLIMATOLOGICAL AVERAGES.

&&

.AVIATION...
SCATTERED STORMS ARE EXPECTED TO DEVELOP ACRS THE AREA LATE THIS
AFTERNOON AND PERSIST THROUGH THE NIGHT AT BOTH THE LUBBOCK AND
CHILDRESS TAF SITES. THE BEST CHC FOR STORMS SHOULD BE FM 23-06Z.
MVFR CIGS MAY THEN DEVELOP AT BOTH SITES AFT 09Z WITH CIGS POSSIBLY
LOWERING TO NEAR 1500 FT AGL EARLY MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  85  63  91  65 /  60  30  20  20  20
TULIA         66  86  66  91  66 /  50  30  20  10  10
PLAINVIEW     66  86  66  91  67 /  50  40  20  10  10
LEVELLAND     67  88  65  95  67 /  60  40  20  20  20
LUBBOCK       67  88  68  93  68 /  50  40  20  10  10
DENVER CITY   67  90  66  96  68 /  60  40  20  20  20
BROWNFIELD    68  89  68  95  68 /  60  40  20  10  10
CHILDRESS     70  86  70  93  71 /  50  40  20  10  10
SPUR          70  86  69  94  71 /  60  40  20  10  10
ASPERMONT     73  89  70  93  72 /  60  50  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/20/21
Hazardous weather outlook, Aug 10, 1:36 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
236 PM CDT SUN AUG 10 2008

TXZ021>044-111945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
236 PM CDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. ORGANIZED OR WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...BUT A FEW STORMS MAY INITIALLY BECOME SEVERE
WITH A LOCALIZED DOWNBURST WINDS AND HAIL UP TO ONE INCH IN
DIAMETER. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY LATE
EVENING.

FLOODING

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
BY LATE EVENING AND TONIGHT. THE MAIN THREAT WILL THEN SHIFT
TOWARD HEAVY RAINFALL. LOCALIZED FLASH FLOODING MAY BECOME A
CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LIMITED NATURE OF ANY SEVERE WEATHER THREAT...STORM
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 10, 3:45 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT SUN AUG 10 2008

TXZ033-102245-
COCHRAN TX-
445 PM CDT SUN AUG 10 2008

...STRONG THUNDERSTORM ACROSS NORTHERN COCHRAN COUNTY...

AT 441 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF MORTON...MOVING SOUTHEAST AT
5 MPH.

SMALL HAIL UP TO PEA SIZE IS EXPECTED WITH THIS STORM. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. ALSO...
STRONG WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR THUNDERSTORMS. MOVE
TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY
FROM WINDOWS.

FINALLY...THE SLOW SPEED OF THE STORM COULD RESULT IN HEAVY RAINFALL
THAT MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED ROADS
AS THEY MAY BE WASHED OUT.

JORDAN
Special weather statement, Aug 10, 3:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
458 PM CDT SUN AUG 10 2008

TXZ035-102300-
LUBBOCK TX-
458 PM CDT SUN AUG 10 2008

...STRONG THUNDERSTORM ACROSS SOUTHERN LUBBOCK COUNTY...

AT 453 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF RANSOM CANYON...OR ABOUT 4
MILES NORTH OF SLATON...MOVING NORTH AT 5 MPH. A SECOND STRONG
THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF WOLFFORTH AND WAS
NEARLY STATIONARY.

SMALL HAIL UP TO PEA SIZE IS EXPECTED WITH THE STORM NEAR RANSOM
CANYON. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.  ALSO...STRONG WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

FINALLY...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS DUE TO THE SLOW STORM MOTION. AVOID
NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY
BE WASHED OUT.

JORDAN
Special weather statement, Aug 10, 4:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
519 PM CDT SUN AUG 10 2008

TXZ028-029-102315-
HALE TX-LAMB TX-
519 PM CDT SUN AUG 10 2008

...STRONG THUNDERSTORMS ACROSS LAMB AND HALE COUNTIES...

AT 514 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS LOCATED 4 MILES NORTHEAST OF
AMHERST...5 MILES NORTHEAST OF OLTON...AND 3 MILES NORTHEAST OF
ABERNATHY.  THERE WAS VERY LITTLE MOVEMENT WITH THESE STORMS.

SMALL HAIL UP TO PEA SIZE IS EXPECTED WITH THIS STORM. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.  ALSO...
STRONG WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR THESE
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. THE STRONG WIND GUSTS WILL RESULT IN AREAS OF LOW
VISIBILITIES IN BLOWING DUST...ESPECIALLY OUTSIDE OF THE RAIN CORES
OF THE SHOWERS AND STORMS.

FINALLY...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS DUE TO THE SLOW MOTION OF THESE
STORMS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

JORDAN

The radar

The Lubbock radar (KLBB), 34 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hockley

When
August 10, 4:30 PM CST to 5:00 PM CST
Where
Hockley County, Smyer to 1.9 mi ESE of Smyer
Measured
0.5 in hail
Crop damage
$10,000
Reported by
Newspaper
Coordinates
33.580, -102.170

Local newspapers reported that small hail caused minor damage to cotton crops just southeast of Smyer. Crop damages were reportedly light enough that crops were expected to generally recover by the end of the growing season.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125251.